Idaho, 2009

High Wind in Idaho, May 12, 2009

May 12, 2009 · NWS PIH · 3 events in 3 counties and zones

Sustained winds in excess of 40 mph and gusts in excess of 60 mph affected the Upper and Lower Snake River Plain and Upper Snake River Highlands. Several roads were closed due to low visibilities in blowing dust and falling trees including interstate 15, Idaho route 33 and US route 20.

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Sustained winds in excess of 40 mph and gusts in excess of 60 mph affected the Upper and Lower Snake River Plain and Upper Snake River Highlands. Several roads were closed due to low visibilities in blowing dust and falling trees including interstate 15, Idaho route 33 and US route 20. Several trees and power lines were felled with power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 12, 12:25 PM MST, 11 minutes earlier.

Area forecast discussion, May 12, 12:25 PM MST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
125 PM MDT TUE MAY 12 2009

.SHORT TERM...TODAY THROUGH THU NIGHT. WINDS HAVE INCREASED ACROSS
THE FCST AREA PRETTY MUCH AS EXPECTED IN THE WAKE OF THE COLD FRONT.
AS SKIES CLEAR FROM W TO E...UPPER WINDS ARE MIXING DOWN TO THE SFC.
THE STRONGEST SFC WINDS ARE RUNNING FROM NEAR CRATERS OF THE MOON TO
KRXE. SEVERAL MESONET SITES IN THE INL AREA HAVE GUSTED ABOVE 50MPH
...WITH A FEW IN EXCESS OF 60 MPH. WINDS ARE EXPECTED TO REMAIN
STRONG THRU THE EVENING...BUT SHOULD BACK OF SOME AFTER SUNSET. SOME
AREAS OF BLOWING DUST CAN BE SEEN ON VARIOUS WEBCAMS THRU THE SNAKE
RIVER PLAIN. THE NEXT CONCERN IS OVERNIGHT TEMPS. THE COLDER AND
DRIER AIR...ALONG WITH CLEARING SKIES...WILL ALLOW TEMPS TO FALL
BELOW FREEZING BY SUNRISE IN MANY PART OF THE SNAKE RIVER PLAIN. MIN
TEMPS IN THE CITIES MAY REMAIN SLIGHTLY ABOVE FREEZING.  AS A
RESULT... A FREEZE WARNING WILL BE ISSUED FOR LATE TONIGHT/EARLY WED
MORN. FLAT UPPER RIDGING ON WED WILL RESULT IN A DRY...BUT CONTINUED
COOL DAY.

THE NEXT STORMS SYSTEM REACHES THE PAC NW BY WED EVE...WITH THE
FIRST SHOWERS REACHING THE CEN MTNS LATE WED NIGHT. THIS SYSTEM
NEVER GETS BEYOND A LOW AMPLITUDE TROF...SO THE IMPACTS WILL BE
MINIMAL. PRECIP SHOULD BE MAINLY CONFINED TO THE MTNS ON THU... WITH
LIGHT AMOUNTS AT BEST. BY FRI...UPPER RIDGING BECOMES MUCH MORE
DOMINANT OVER THE WESTERN US. THIS WILL RESULT IN DRY CONDITIONS AND
WARMER TEMPS. HEDGES

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY.

MASSIVE RIDGE OF HIGH PRESSURE IS EXPECTED TO DEVELOP OVER THE
REGION IN THE EXTENDED FORECAST. CONDITIONS LOOK DRY AT THIS POINT
AND NOTICEABLY WARMER.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL BE MAINLY CONFINED TO THE
HIGH COUNTRY AWAY FROM THE TAF SITES TODAY AS A COLD FRONT MOVES
THROUGH THE REGION. EXTREMELY GUSTY WINDS OF 40 TO 50 KTS WILL
PERSIST UNTIL SUNSET WHEN THEY SHOULD QUICKLY DIMINISH OVERNIGHT.

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL MIDNIGHT MDT TONIGHT FOR IDZ017-020-021.

WIND ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR
IDZ018-019-022>025-031-032.

FREEZE WARNING FROM MIDNIGHT MDT TONIGHT TO 800 AM MDT WED FOR
IDZ017-020-021.

&&
Hazardous weather outlook, May 12, 4:30 AM MST, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
530 AM MDT TUE MAY 12 2009

IDZ017>025-031-032-131200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
530 AM MDT TUE MAY 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

WIND ADVISORIES FOR THE MOUNTAINS OF CENTRAL AND EASTERN IDAHO...AND
A HIGH WIND WARNING FOR THE LOWER ELEVATIONS OF EASTERN IDAHO...HAVE
BEEN ISSUED.  CHECK THE LATEST URGENT WEATHER MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.  CLOUDINESS AND A
THREAT OF PRECIPITATION CONTINUE UNTIL THE WEEKEND...WHEN HIGH
PRESSURE AND ITS CLEAR SKIES ALLOW TEMPERATURES TO WARM UP TO NEAR
NOY    54  39  58 S15       29.89F
APPLETON       CLEAR     48  45  87 SE8       29.86F
BENSON         CLOUDY    54  43  66 S13       29.88F
ORTONVILLE     CLEAR     48  43  81 SE8       29.84F
MADISON        CLEAR     48  43  81 S9        29.86F
WILLMAR        FAIR      54  43  66 S10       29.93F

MNZ033>034-036-042>043-049>051-058-059-121200-
   Central Minnesota

CITY           SKY/WX    TMP DP  RH WIND       PRES   REMARKS
ST CLOUD       MOCLDY    52  37  56 S14G20    29.95F
PAYNESVILLE    MOCLDY    53  41  64 S13G20    29.93F
AITKIN         CLOUDY    52  45  76 SW5       29.94R
PINE RIVER     LGT RAIN  50  46  87 S7        29.95S
BRAINERD       LGT RAIN  52  38  58 SW3       29.93F
STAPLES        CLOUDY    48  48 100 E3        29.90F
LONG PRAIRIE   FAIR      53  42  65 SE13      29.90F
LITTLE FALLS   MOCLDY    52  36  54 SE10      29.92F
LITCHFIELD     MOCLDY    54  41  62 S8        29.95F
BUFFALO        MOCLDY    55  36  50 SE10G18   29.98F
MAPLE LAKE     MOCLDY    54  38  55 S10       29.97F
HUTCHINSON     CLOUDY    49  37  61 SE9       29.96F

MNZ037-044-045-052-053-121200-
   East Central Minnesota

CITY           SKY/WX    TMP DP  RH WIND       PRES   REMARKS
PRINCETON      PTCLDY    54  37  54 S9        29.97F
MORA           PTCLDY    50  36  57 S8        29.99S
CAMBRIDGE      PTCLDY    52  36  54 SE7       30.00S
RUSH CITY      CLEAR     49  36  60 S9        30.00S
MOOSE LAKE     MOCLDY    50  36  57 S7        29.96S
CLOQUET        MOCLDY    43  37  81 SE6       29.98S
MCGREGOR       CLOUDY    50  37  62 S8        29.94F

MNZ071>073-080-081-089-090-097-098-121200-
   Southwest Minnesota

CITY           SKY/WX    TMP DP  RH WIND       PRES   REMARKS
MONTEVIDEO     CLEAR     54  45  71 CALM      29.88F
GRANITE FALLS  MOCLDY    54  44  68 SE14      29.91F
CANBY          PTCLDY    56  47  70 S9        29.87F
MARSHALL       CLOUDY    55  41  58 S17       29.91F
REDWOOD FALLS  MOCLDY    53  44  71 S15       29.93F
OLIVIA         PTCLDY    54  43  67 S12       29.92F
PIPESTONE      MOCLDY    52  45  76 S15       29.89F
WINDOM         MOCLDY    55  46  71 S10G21    29.96S
WORTHINGTON    MOCLDY    54  39  58 S16       29.94S
JACKSON        MOCLDY    54  43  66 S14       29.97F
TRACY          MOCLDY    55  42  61 S10G18    29.91F
SLAYTON        PTCLDY    53  42  67 S15       29.93F

MNZ065>067-074>077-082>085-091>093-121200-
   South Central Minnesota

CITY           SKY/WX    TMP DP  RH WIND       PRES   REMARKS
MANKATO        CLOUDY    54  39  58 S10       30.00F
NEW ULM        MOCLDY    52  45  76 S9        29.97S
ST JAMES       MOCLDY    54  43  66 SE12      29.99S
FAIRMONT       CLOUDY    54  41  62 S16       30.01S
GLENCOE        CLOUDY    54  38  56 S8        29.97F
FARIBAULT      MOCLDY    57  37  47 S12       30.03F
OWATONNA       MOCLDY    57  45  62 SE16      30.03F
WASECA         CLOUDY    52  37  58 SE12G17   30.04F
ALBERT LEA     MOCLDY    54  37  54 S9        30.04F

MNZ078>079-086>088-094>096-121200-
   Southeast Minnesota

CITY           SKY/WX    TMP DP  RH WIND       PRES   REMARKS
ROCHESTER      CLEAR     49  36  61 S12       30.08F
RED WING       CLEAR     52  36  54 S5        30.05S
STANTON        CLEAR     54  35  49 S15G21    30.02F
DODGE CENTER   MOCLDY    52  39  62 S17       30.06S
WINONA         PTCLDY    52  36  54 SE7       30.10F
AUSTIN         CLOUDY    50  37  62 S6        30.06F
PRESTON        CLEAR     47  37  68 S10       30.09F

ABBREVIATIONS USED IN REMARKS
   TC - TEMPERATURES IN CELSIUS
  WCI - WIND CHILL INDEX
   HX - HEAT INDEX
  VSB - VISIBILITY

Event by event

3 high wind. Local standard time, as filed.

High Wind, Upper Snake River Plain

When
May 12, 12:36 PM MST to 7:30 PM MST
Where
Upper Snake River Plain forecast zone
Measured
36 kt (41 mph) measured sustained
Property damage
$60,000
Reported by
Mesonet

Sustained winds of 40 to 45 mph and gusts of 55 to 65 mph caused extensive damage and road closures in the region. Interstate 15 was closed from Idaho Falls to Roberts due to blowing dust and visibilities under 1 mile. State highway 33 was closed west of Mud Lake from mile post 42 to 44. A grain elevator in Rexburg was felled by the winds causing $40,000 worth of damage. Several large trees were felled in Rigby and Zions Bank in Rigby lost their sign. Several large trees were also felled in Idaho Falls.

High Wind, Upper Snake Highlands

When
May 12, 1:23 PM MST to 6:39 PM MST
Where
Upper Snake Highlands forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways

Wind gusts of 60 mph closed US route 20 from Ashton to Ashton Hill. Power lines were taken down by the winds in Driggs.

High Wind, Lower Snake River Plain

When
May 12, 1:33 PM MST to 8:00 PM MST
Where
Lower Snake River Plain forecast zone
Measured
36 kt (41 mph) measured sustained
Property damage
$2,000
Reported by
Mesonet

Sustained winds of 40 to 45 mph were measured at Sterling and Blackfoot. Winds gusted to 55 to 60 mph and an aluminum shed was destroyed in Blackfoot with a 40 foot tree blown over.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2009Every state in 2009This day in weather historyWarnings in Idaho, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173207, 173205, 173208.